Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 424, NWS Birmingham, AL

August 6, 2005St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 6, 2005, 5:12 PM CDT for St. Clair County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2005, 5:12 PM CDT (22:12 UTC)
Expired
Aug 6, 2005, 5:45 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County St. Clair County, AL

The radar

The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 062212
SVRBMX
ALC115-062245-
/O.NEW.KBMX.SV.W.0424.050806T2212Z-050806T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CDT SAT AUG 6 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ST. CLAIR COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF PELL CITY

* UNTIL 545 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RIVERSIDE...OR ABOUT NEAR LINCOLN...AND MOVING WEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  PELL CITY...ODENVILLE...AND AREAS NEAR THE COOSA RIVER.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3379 8606 3370 8615 3372 8617 3371 8621
      3365 8618 3364 8620 3360 8619 3351 8626
      3352 8628 3345 8637 3351 8638 3351 8646
      3381 8637

$$

MBS/91
1 follow-up statement
000 
WWUS54 KBMX 062234
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
534 PM CDT SAT AUG 6 2005

ALC115-062245-
/O.CON.KBMX.SV.W.0424.000000T0000Z-050806T2245Z/
ST. CLAIR AL-
534 PM CDT SAT AUG 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR 
ST. CLAIR COUNTY...

AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTHWEST OF RIVERSIDE...OR ABOUT 7 MILES NORTH OF
PELL CITY...MOVING WEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY AND AFFECT LOCATIONS BETWEEN ODENVILLE AND 
PELL CITY.

LAT...LON 3378 8622 3374 8626 3373 8622 3370 8622
      3365 8618 3364 8620 3360 8619 3356 8630
      3354 8634 3354 8637 3356 8639 3357 8641
      3381 8637

$$

MBS/91

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:24 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 6, 3:24 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT SAT AUG 6 2005

.SHORT TERM...(TONIGHT THROUGH TUESDAY) MAIN FEATURE OF CONCERN
THROUGH THE SHORT TERM WILL BE THE STAGNANT UPPER LEVEL LOW. FROM
THIS FEATURE...ALL THE FORECAST ISSUES EMANATE. RAIN
CHANCES...LOWS AND HIGHS WILL ALL BE IMPACTED. OVERALL...MODELS
AND GUIDANCE ARE WITHIN A FEW DEGREES OF EACH OTHER...WITH THE
MOST SIGNIFICANT DIFFERENCES IN POPS. NOT GOING TO BUY INTO LOWER
POPS WHICH THE NAM IS LEANING TOWARDS OVER OUR NORTHWESTERN
COUNTIES. ALTHOUGH THAT AREA IS LESS INFLUENCED BY THE LOW/REMNANT
TROUGH...SUFFICIENT LOW LEVEL INSTABILITY SHOULD BE MORE THAN
ENOUGH TO BRING ABOVE NORMAL POPS TO THE AREA. CLOSER TO THE
LOW...GUIDANCE POPS ARE MORE IN LINE...AND THE MAIN BONE OF
CONTENTION WILL BE TEMPERATURES. STAYED SOMEWHAT CONSERVATIVE
THROUGH THE PERIOD...DIFFERENCES IN CLOUD COVER/SHOWER COVERAGE
WILL MAKE BIG DIFFERENCES ON THE SMALL SCALE VARIATION OF TEMPS.
ALL IN ALL...GOOD CONFIDENCE IN THE GENERAL FORECAST OF THE LOW AND
LINGERING TROUGH...AND ABOVE NORMAL POPS. CONFIDENCE IS ONLY
SLIGHTLY LOWER ON TEMPERATURES.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY) NO MAJOR CHANGES PLANNED
TO THE LONG TERM PORTION OF THE FORECAST AT THIS POINT. IN SPITE
OF SUBTLE SHUFFLING OF UPPER LEVEL FEATURES...THE MAIN FLAVOR OF
THE FORECAST REMAINS UNCHANGED...WITH NEAR NORMAL TEMPERATURES AND
ABOVE NORMAL POPS. A STRONG TROUGH APPROACHING THE PACIFIC COAST
NUDGES THE WESTERN CELL OF THE UPPER RIDGE EASTWARD...WHICH
ESSENTIALLY MERGES WITH THE EASTERN/BERMUDA HIGH CELL. IN SPITE OF
A WEAK UPPER LEVEL RIDGE BUILDING OVER THE AREA LATE IN THE WEEK
AND INTO THE WEEKEND...ENOUGH MOISTURE REMAINS...AND SOUTHERLY
SURFACE FLOW SHOULD SUSTAIN NORMAL TO SLIGHTLY ABOVE NORMAL POPS.
SUSPECT MEX TEMPS MAY BE A DEGREE OR TWO HIGH IN LIGHT OF THE
ABOVE NORMAL POPS AND MOISTURE...BUT SEE NO PROBLEM WITH THE
CURRENT FORECAST HIGHS AND LOWS.  TWEAKS WILL BE MINOR...IF ANY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     68  84  69  87 /  60  70  50  60
ANNISTON    69  83  71  86 /  60  70  50  60
BIRMINGHAM  69  85  71  88 /  50  60  40  50
TUSCALOOSA  69  87  71  90 /  40  60  40  50
CALERA      68  87  70  86 /  40  70  40  50
AUBURN      69  83  71  85 /  60  70  50  60
MONTGOMERY  70  87  71  86 /  60  70  50  60
TROY        69  85  71  86 /  60  70  50  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

81
Hazardous weather outlook, Aug 6, 1:35 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CDT SAT AUG 6 2005

ALZ011>015-017>050-071835-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
135 PM CDT SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

STRONG THUNDERSTORMS ARE POSSIBLE ON AREAS NORTH OF INTERSTATE 20
AND WEST OF INTERSTATE 65 THROUGH 9 PM TONIGHT.

DRY AND COLD AIR ALOFT REMAINS OVER CENTRAL ALABAMA TODAY. AS
TEMPERATURES CONTINUE TO RISE INTO THE UPPER 80S AND LOWER 90S OVER
NORTHWEST ALABAMA DUE TO MOSTLY CLEAR SKIES...THE ATMOSPHERE BECOMES
MORE UNSTABLE AS A RESULT. THE COMBINATION OF A WARM AIRMASS NEAR THE
SURFACE AND COLD AIR ALOFT WILL HELP TRIGGER ISOLATED STRONG
THUNDERSTORMS OVER THE AREA. THESE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS BETWEEN 35 TO 45 MPH...VERY HEAVY RAIN...AND
SMALL HAIL.

AREAS SOUTH OF INTERSTATE 20...SHOWERS AND A FEW ISOLATED
THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE AFTERNOON AND EARLY
EVENING. THE ATMOSPHERE OVER THIS REGION IS NOT NEARLY AS UNSTABLE
DUE TO THE CLOUD COVER THAT HAS BEEN PERSISTENT THROUGHOUT THE DAY
KEEPING TEMPERATURES DOWN.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE
MONTGOMERY...LOW

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY OVER THE NORTHWESTERN PORTIONS OF THE COUNTY
WARNING AREA.

10/ARM

In the hours before

Special weather statement, Aug 6, 2:38 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 PM CDT SAT AUG 6 2005

ALZ025-027-062015-
SHELBY-TALLADEGA-
238 PM CDT SAT AUG 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN SHELBY AND
WESTERN TALLADEGA COUNTIES UNTIL 315 PM CDT...

...SMALL HAIL...WINDS 35 TO 45 MILES AN HOUR...AND LOCALLY HEAVY
RAINFALL ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR VINCENT...MOVING SOUTHWEST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR VINCENT AND
HARPERSVILLE THROUGH 330 PM CDT.

92/JSS
Special weather statement, Aug 6, 2:38 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TIME IN LAST SENTENCE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 PM CDT SAT AUG 6 2005

ALZ025-027-062015-
SHELBY-TALLADEGA-
238 PM CDT SAT AUG 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN SHELBY AND
WESTERN TALLADEGA COUNTIES UNTIL 315 PM CDT...

...SMALL HAIL...WINDS 35 TO 45 MILES AN HOUR...AND LOCALLY HEAVY
RAINFALL ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR VINCENT...MOVING SOUTHWEST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR VINCENT AND
HARPERSVILLE THROUGH 315 PM CDT.

92/JSS
Special weather statement, Aug 6, 4:26 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CDT SAT AUG 6 2005

ALZ011-062200-
MARION-
426 PM CDT SAT AUG 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL
500 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN
 APPROACHING THUNDERSTORM...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BEXAR...MOVING SOUTH AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WESTON AND
BEXAR...NEAR HIGHWAY 78...THROUGH 500 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

GUSTY WINDS ARE LIKELY WITH THIS STORM AS WELL.  THESE WINDS CAN
BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS
SUCH AS LAWN FURNITURE AND TRASH CANS.

MBS/91

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:11 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa34 min
Aug 5, 7:13 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson17 min
Aug 5, 7:32 PM CDTSevere Thunderstorm WarningBMXJefferson28 min
Aug 5, 7:43 PM CDTSevere Thunderstorm WarningBMXWalker47 min
Aug 5, 7:45 PM CDTSevere Thunderstorm WarningBMXTuscaloosa30 min
Aug 5, 8:21 PM CDTSevere Thunderstorm WarningBMXTuscaloosa29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.